Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

How to Manage the Most Common Side Effects of Your First HIV Antiretroviral Regimen

Tips From an Activist and a Physician

August 17, 2011

 < Prev  |  1  |  2  |  3  |  4  |  Next > 

Anxiety and Mood Changes

anxiety

What to Know: Anxiety and other mood problems are an uncommon, but occasionally reported side effect of certain HIV medications, especially Sustiva (efavirenz, Stocrin), which is part of the combination pill Atripla (efavirenz/tenofovir/FTC). (More rarely, people have reported such problems on Ziagen [Abacavir], which is contained in the combo pills Epzicom [abacavir/3TC] and Trizivir [AZT/3TC/abacavir].)

In general, while there are some steps you can take to control anxiety-related side effects, it's important to figure out whether your mood problems are being caused by the meds themselves or by other issues going on your life.

Tips to Discuss With Your Health Care Provider:

  • Consider seeking out the help of a support group, case manager or treatment counselor to help you reduce feelings of depression or stress. This will also help you and your health care provider determine how much of the problem is being caused by the meds themselves and how much is due to other issues in your life.
  • Standard anti-anxiety medications (called "anxiolytics") may reduce feelings of anxiety; these include lorazepam and alprazolam. However, note that such medicines are potentially addictive, so they ideally should only be taken for a relatively short period of time. Many psychiatrists believe that antidepressants are a better choice for long-term use.
  • If the symptoms of anxiety you feel after starting HIV medications persists for several weeks and no other cause is identified (for example, underlying mood problems or depression), then you and your doctor should talk about the possibility of switching out the offending antiretroviral for another HIV medication.


Brain Matters: Strange Dreams; Trouble Sleeping or Concentrating

What to Know: These problems are all considered central nervous system (CNS) side effects. The most common culprit is Sustiva (efavirenz, Stocrin), which is part of the combination pill Atripla (efavirenz/tenofovir/FTC). Insomnia has also been reported among a few people who started Isentress (raltegravir).

dreaming

The CNS side effects of Sustiva are usually worst after you take your first-ever dose and diminish rapidly thereafter. Many people have unusually vivid dreams and some degree of insomnia (trouble sleeping) for 10 to 15 days after they start taking Sustiva, but it's rare to see this continue more than more than six weeks after starting. So be patient if you can, and see if they subside on their own.

Keep in mind that, although HIV meds can cause sleep problems, many of these problems have other causes, including behavioral/lifestyle issues and psychological issues. Sorting out the true cause of problems like insomnia can help direct the best approach for dealing with the symptoms.

Tips to Try on Your Own:

  • The more food is in your stomach, the more Sustiva is absorbed into your bloodstream, which may increase the side effects. So make sure to take the medication on an empty stomach, especially when starting out.
  • If you take Sustiva or Atripla at night (most people do), be sure you don't have any critical events scheduled in the first few mornings after you start taking the drug.
  • Try to avoid drinking or eating anything with caffeine for several hours before bedtime.
  • Try to avoid nicotine for 4 hours before bedtime.
  • Do not exercise 2-4 hours before bedtime. Also avoid bright lights, watching a computer screen or television before bedtime.
  • Relax before bedtime by reading, indulging in a bath or drinking non-caffeinated herbal teas like chamomile.
  • If you are a light sleeper, take extra steps to ensure uninterrupted sleep, such as ear plugs or an eye mask.
  • There are several effective over-the-counter drugs available that can usually be used safely for the occasional bout of insomnia, such as Advil PM, Tylenol PM or diphenhydramine (the generic name for Benadryl, an antihistamine).

Tips to Discuss With Your Health Care Provider:

  • Certain Sustiva problems can be resolved by rescheduling the dose. If it's causing insomnia, talk to your doctor or nurse about taking it in the morning instead of at bedtime (although keep in mind that the drug's other mind-altering effects can make it difficult to function during the day). If daytime drowsiness is the problem, take it earlier in the evening.
  • If over-the-counter drugs don't help you, many healthcare providers may prescribe trazodone , zolpidem (Ambien), zalepion (Sonata) or eszopiclone (Lunesta).
  • Consider being checked for sleep apnea, a disorder in which a person briefly stops breathing or breathes shallowly many times during sleep and therefore does not get enough restful sleep. (Sleep apnea is not associated with HIV medications, but it can be an issue if poor sleep and daytime fatigue were also common before you started treatment.)
  • If you still have these side effects after three weeks, let your provider know so that he/she can recommend options. If after trying different options you have no relief, then it may be time to switch to another HIV medication.
 < Prev  |  1  |  2  |  3  |  4  |  Next > 


This article was provided by TheBody.com.
 
See Also
Is Your HIV Treatment Working? Warning Signs and False Alarms
Side Effect Chart: An Abbreviated, At-a-Glance Guide to HIV Drug Side Effects
More on HIV Medication Side Effects
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 
Advertisement